Tornadoes · United States · Wyoming · 2019
EF1 tornado, New Haven to Hulett, Wyoming, June 25, 2019
From New Haven to Hulett, this EF1 tornado ran 5.4 miles across Crook County on June 25, 2019, touching down at 8:02 PM MDT and reaching 80 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 25, 2019
- Touchdown
- 8:02 PM MDT (02:02 UTC)
- Lifted
- 8:15 PM MDT (02:15 UTC)
- On the ground
- 13 minutes
- Path length
- 5.4 miles (8.6 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- County
- Crook County
- Touchdown point
- 44.770, -104.721
- Lift-off point
- 44.742, -104.625
- Record number
- 1906252002-01
The damage survey
11 damage points were recorded along this path by NWS UNR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Empty grain bit moved off foundation
- Large pine trees snapped and fallen over driveway
- Pine trees on ridge snapped
- Large cottonwood tree snapped
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A supercell thunderstorm developed over far northeastern Campbell County and tracked east-southeast across northern Crook County. The storm produced large hail and strong wind gusts, then became tornadic northwest of Hulett. Two tornadoes developed about the same time and downed numerous large trees.
The first tornado snapped and uprooted numerous pine trees and some cottonwood trees, but caused no structural damage.
The second tornado paralleled the path of the first tornado. It snapped and uprooted numerous pine trees and some cottonwood trees. The only structural damage observed was a grain bin pushed off its foundation.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS UNR issued a tornado warning for this county at 01:56 UTC, 6 minutes before the tornado touched down, in force until 02:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:17 UTC | 02:00 UTC | Severe Thunderstorm Warning | UNR |
| 01:50 UTC | 02:45 UTC | Severe Thunderstorm Warning | UNR |
| 01:56 UTC | 02:30 UTC | Tornado Warning | UNR |
| 02:38 UTC | 03:03 UTC | Severe Thunderstorm Warning | UNR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 01:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 25, 4:55 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 25, 4:55 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 455 PM MDT Tue Jun 25 2019 .DISCUSSION...(This Evening Through Tuesday) Issued at 236 PM MDT Tue Jun 25 2019 An active zonal flow pattern has set up across the northern Plains. Low level flow has become southerly as a surface high has pushed east of the CWA. Visible sat shows an area of convergence stretching from southeast MT through the Bear Lodge Mountains and the Black Hills. Isolated showers have developed in the last couple hours along the eastern Hills. CAPE is decent today while shear is quite impressive at over 50kt, so severe storms are expected this afternoon and evening, with large hail and damaging winds possible. Short range models show additional convection developing over the next few hours, especially across northeast WY, then marching eastward across the CWA through the evening. Storms are expected to clear the CWA by late this evening or not long after midnight. Large upper low will drift onshore the Pac NW tomorrow, with upper ridging setting up across the northern high plains. Surface low pressure will set up across Wyoming to central Montana, with a thermal ridge sitting across the northern Plains. Temps tomorrow will reach the 80s to around 90. With southeast low level flow, dewpoints are expected to reach the 60s across much of the western SD plains. Very strong instability is expected, but a strong cap will also be in place. Shear won't be as strong as today, but decent enough for strong storms if the cap can be overcome. Some convection may develop on the edge of the cap along a dry line set up across northeast WY to the Black Hills area. Models do show convection setting up across this boundary tomorrow afternoon, then moving eastward through the SD plains in the evening. Ridging aloft will continue through the end of the week as the upper low remain stationary across the Pac NW. CAPE will be strong each day, but a very strong cap will limit convection activity quite a bit through the second half of the week into the weekend. Isolated showers are expected at best. Temperatures will reach well into the 90s by Friday. The warmest day could be Saturday, with south central SD flirting with triple digit highs. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 454 PM MDT Tue Jun 25 2019 Isolated to scattered thunderstorms will continue to develop across the area through early this evening, with local MVFR conditions possible. A few severe storms with large hail and damaging wind gusts also are expected. Otherwise, VFR conditions will prevail through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...13
Hazardous weather outlook, Jun 25, 8:55 AM MDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 855 AM MDT Tue Jun 25 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 855 AM MDT Tue Jun 25 2019 /955 AM CDT Tue Jun 25 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening. There is a slight risk of severe thunderstorms over parts of northeastern Wyoming, the Black Hills, and western South Dakota. The main severe threats are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk of severe thunderstorms late Wednesday afternoon and evening. Large hail and damaging wind gusts are the main threats. On Thursday, a marginal risk of severe thunderstorms exists over far northwestern South Dakota, with large hail the main threat. It will be very warm and humid on Friday. The heat index could approach 100 degrees over south-central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 25, 4:19 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 3 ENE ROCHELLE 43.61N 104.90W
06/25/2019 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
KDSLocal storm report, Jun 25, 5:04 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 8 W MORRISEY 43.51N 104.56W
06/25/2019 E1.00 INCH WESTON WY PUBLIC
&&
KDSSpecial weather statement, Jun 25, 7:03 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Rapid City SD 703 PM MDT Tue Jun 25 2019 SDZ041-042-260145- Fall River SD-Oglala Lakota SD- 703 PM MDT Tue Jun 25 2019 ...SPECIAL WEATHER STATEMENT... At 703 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northwest of Slim Buttes to 13 miles north of Whitney Lake. Movement was east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Pine Ridge and Slim Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4318 10293 4300 10238 4300 10342 TIME...MOT...LOC 0103Z 290DEG 26KT 4311 10296 4299 10334 Carstens
Local storm report, Jun 25, 7:49 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 8 S LIGHTNING FLAT 44.87N 105.03W
06/25/2019 E1.00 INCH CROOK WY PUBLIC
&&
MELocal storm report, Jun 25, 7:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 8 S LIGHTNING FLAT 44.87N 105.03W
06/25/2019 E50 MPH CROOK WY PUBLIC
&&
MELocal storm report, Jun 25, 7:59 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 6 NNW NEW HAVEN 44.83N 104.89W
06/25/2019 E60 MPH CROOK WY PUBLIC
&&
METhe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 00:00Z
2.0 hours before the tornado, 162 km from the path. June 26, 2019.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -80 J/kg
- Surface CAPE
- 1680 J/kg
- Mixed-layer LCL
- 2048 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
- 0-3 km lapse rate
- 8.0 K/km
Rapid City, SD (KUNR), 12:00Z
10.0 hours after it, 162 km from the path. June 26, 2019.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -616 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Hulett (W43), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:15 UTC | 73.4 | 51.8 | 100° 12 kt | 16 | 1011.9 | |
| 00:35 UTC | 73.4 | 53.6 | 100° 11 kt | 15 | 1011.2 | |
| 00:55 UTC | 71.6 | 53.6 | 110° 10 kt | 15 | 1011.2 | |
| 01:15 UTC | 69.8 | 53.6 | 90° 9 kt | 1011.2 | ||
| 01:35 UTC | 68 | 55.4 | 110° 10 kt | 1010.2 | ||
| 01:55 UTC | 68 | 55.4 | 150° 10 kt | 19 | 1009.8 | |
| 02:15 UTC | 68 | 53.6 | 310° 22 kt | 43 | 1012.9 | |
| 02:35 UTC | 62.6 | 55.4 | 330° 9 kt | 23 | 1014.2 | -VCTSRA |
| 02:55 UTC | 60.8 | 55.4 | 20° 11 kt | 1013.9 | ||
| 03:15 UTC | 60.8 | 55.4 | 60° 6 kt | 1013.9 | -VCTSRA | |
| 03:35 UTC | 60.8 | 55.4 | 70° 9 kt | 1013.9 | ||
| 03:55 UTC | 60.8 | 55.4 | 0° 0 kt | 1015.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the touchdown began at 02:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:40 UTC | TSTM WND GST 50 | 8 S Lightning Flat | Crook, WY | |
| 01:40 UTC | HAIL 1 | 8 S Lightning Flat | Crook, WY | |
| 01:50 UTC | TSTM WND GST 60 | 6 Nnw New Haven | Crook, WY | |
| 01:50 UTC | HAIL 1.5 | 6 Nnw New Haven | Crook, WY | |
| 02:03 UTC | TORNADO | 5 N Hulett | Crook, WY | SEVERAL TREES UPROOTED CROSSED HWY 112 ABOUT 803 PM |
| 02:09 UTC | HAIL 1.25 | 5 N Hulett | Crook, WY | |
| 02:10 UTC | TSTM WND DMG | 4 Nw Hulett | Crook, WY | SEVERAL TREES UPROOTED |
| 02:25 UTC | TSTM WND GST 60 | 7 E Hulett | Crook, WY | |
| 02:50 UTC | HAIL 1.75 | 3 N Aladdin | Crook, WY |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of June 25, 2019
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 25 | 7:56 PM MDT | EF1 | Crook, WY | 5.3 | 60 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.